Is extreme lip swelling after Juvederm normal? (Photo)

I got Juvederm injected and about 2 hours later my lips swelled up extremely. I've been getting my lips done for 10 years and they swell a lot but not for this long and this extreme. I took an allergy pill and used lots of ice and even tea bags. Nothing is helping. What should I do.

Doctor Answers 9

Is extreme lip swelling after Juvederm normal? (Photo)

Thank you for sharing your question and photographs.  Though the thin tissues of the lips have a propensity towards swelling this is a bit outside of the range of normal and I would see your injector for an in-person evaluation.  

Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

Lip Swelling

Swelling in the lips post injections is very common, but this does seem to be an excessive amount of inflammation. To better answer your question, it would be helpful to know the number of CC’s, or syringes, used.  Continue icing your lips and keep your head elevated, avoid excessive physical activity.  I would suggest sleeping with your torso elevated for a couple of nights.  If this reaction has not resolved within 2 days, make an appointment with the plastic surgeon who injected you for further evaluation. In addition, if you experience any other symptoms like difficulty breathing or swallowing, tingling around the mouth, tongue swelling, I’d suggest you go to an emergency room immediately.

Audrey Klenke, MD
Hilton Head Island Plastic Surgeon
5.0 out of 5 stars 3 reviews

Lip swelling

Based on your pictures, this is pretty significant swelling. My suggestion would be to contact your provider, or visit the emergency department if you notice any facial itching, tongue swelling, or difficulty breathing.

Justin Harper, MD
Columbus Physician
5.0 out of 5 stars 14 reviews

Lip swelling after Juvederm

Although a certain amount of lip swelling is common after lip injections this appears to be more on the extreme spectrum.  I would follow up with your injector straight away.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 414 reviews

Post Juvederm Swelling -- SEEK AN EXPERT

Although swelling and bruising is common after lip injections, this amount of swelling is not normal. I suggest following up with your injector for an in person evaluation. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Allergic reaction?

You should immediately contact your injector, hopefully a board-certified dermatologist, because it appears you could be having an allergic reaction. In these circumstances I sometimes prescribe Prednisone. The good news is severe swelling will usually reduce within a few days .I of course don't know who injected you, but I would urge you to go to a board-certified dermatologist for these type of treatments. If there is an unusual reaction it can be dealt with immediately; also a dermatologist is much more able to accurately inject the appropriate product for your condition..

Good luck with this. 

Dr. Adrienne Stewart MD FAAD

Adrienne E. Stewart, MD
Denver Dermatologic Surgeon
5.0 out of 5 stars 6 reviews


Dear Giselle8185, This appears to be an extreme amount of swelling. I would revisit your injector today for an evaluation. Best regards, Michael V. Elam, M.D.

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 196 reviews

Significant swelling after lip injections

Swelling is common after lip injections but this seems extreme. I would discuss this with your doctor. A condition called angioedema is rare but occurs with any type of trauma in the susceptible patient, and results in extreme swelling. It mostly occurs in patients who are taking a blood pressure medication that is an ACE inhibitor but can happen in some people with no known reason.  

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Lip augmentation and swelling

Swelling right after lip augmentation is very common. The act of poking the skin on your lip with a needle has the potential to make it swell even before anything is injected under the surface. This can happen on your first procedure or your 10th procedure.
Depending on the amount of filler and the number of needle pokes or cannula passes, the swelling can be more. Icing can help, but I would be careful to take breaks as you can give yourself a frostbite if you leave ice on too long. The swelling typically takes 2-3 days to go down. 
Things to look out for that indicate an allergic reaction: swelling that keeps going up and up, tongue swelling, voice changes, or breathing problems.  Although extremely rare, these need to be brought to your doctor's attention immediately. Safety comes first. 

Victor Chung, MD
San Diego Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.